Kentucky, 2003

Ice Storm in Kentucky, February 15 to 16, 2003

February 15 to 16, 2003 · NWS LMK · 16 events in 16 counties and zones

Light to occasionally moderate freezing rain began on the evening of the 15th, and continued through the evening of the 16th. Reports of ice accumulations of an inch were common along and north of Interstate 64, from Frankfort to Winchester.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$26 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Light to occasionally moderate freezing rain began on the evening of the 15th, and continued through the evening of the 16th. Reports of ice accumulations of an inch were common along and north of Interstate 64, from Frankfort to Winchester. The hardest hit areas were in and around the cities of Frankfort and Lexington, where up to an inch and a quarter of ice accumulation was observed. A 78 year old male in Lawrenceburg in Anderson County died of injuries sustained when he was struck by a falling, ice covered, tree limb. After the storm, it is estimated that nearly 125,000 residents were without power for up to five days or more. Most of the property damage was reported in the Lexington area. A great deal of the monetary damage was for cleanup and restoration of power in the days after the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 15, 4:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 15, 4:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
425 PM EST SAT FEB 15 2003

...CORRECTED WATCH/WARNING CODING...

LOW LVL WEDGE OF COLD AIR NOW ENCOMPASSES OUR ENTIRE FORECAST AREA
(FA) AT MID AFTN...AS CDFNT IN NRN TN CONTINUES SAGGING SWD. MEAN-
WHILE BANDS OF PCPN ENCOMPASSED OUR FA AT MID AFTN...AS ISENTROPIC
LFTG MECHANISM WAS ONGOING.  WATER VAPOR IMARGY SHOWS STG S/W TROF
IN SRN TX AT MID AFTN...AS KICKER IN NM DIVES INTO OLE MEXICO. SRN
TX S/W SHUD BEGIN LFTG OUT TNGT (DO TO THE KICKER) THEN CONTINUING
LFTG TWD THE TN AND OH VLYS ON SUNDAY...WHILE BACKING MEAN FLOW OUT
AHD OF IT. THIS SHUD UTLIMATELY RE-DIRECT WAA/ISENTROPIC LFTG PTN
LATER TNGT AND SUNDAY MORE S-SWLY TO N-NELY TRAJS...WHICH MEANS
MORE PCPN OVERSPREADING RGN. PCPN SHUD ALSO BE ACCENTUATED BY APRCHG
S/W AND PVA PTN...PLUS INTENSIFYING LIFT IN RGT ENTRANCE RGN OF
ANTICYCLONIC JET STREAK OVER THE OHIO VLY.

ETA/AVN WERE NOT ALL THAT DIFFERENT (QPF-WISE) IN THE 24 HOUR PERIOD
FM THIS EVNG THRU SUN EVNG.  ABOUT ONE HALF TO ONE INCH NRN SECTIONS
WITH LESS AMOUNTS FAR NW AND 1 TO 2 INCHES IN THE SOUTH.  OUR LOCAL
MM5 WAS SUBSTANTIALLY HIGHER...SUGGESTING A SIGNIFICNAT ICE STORM
POTENTIAL IN OUR NRN FA TNGT AND SUNDAY. NEVERTHELESS...EVEN WITH
ETA/AVN QPF...WE CERTAINLY EXPECT SOME PROBLEMS. SOUNDING DATA
SUGGESTS MAINLY FRZG RAIN/SLEET NRN 1/2 OF FA TNGT AND SUNDAY...WITH
A TRANSITION TO SNOW LATE SUNDAY INTO SUNDAY NITE. SRN KY SHUD BE
MNLY RAIN THRU SUNDAY. AS A RESULT WE WILL UPGRADE TO ICE STORM
WARNING FOR PARTS OF NRN FA...WITH WINTER WEATHER ADVISORY FAR NW
FA...WHERE LESS QPF EXPECTED. IN SRN KY...WE WILL CONTINUE
THE FLOOD WATCH THRU SUNDAY.

THERE WILL PROBABLY BE A QUICK TRANSITION TO SNOW/SLEET SUNDAY NITE
AS UPR SYSTEM MOVES THRU...WITH SOME SNOW ACCUMULATION PSBL. WE WILL
KEEP THAT OUT OF HEADLINES FOR NOW...AND ADDRESS LATER.

SYS THEN WINDS DOWN FOR MONDAY.

COORDINATION WITH ILN, JKL, IND AND PAH.

.SDF...FLOOD WATCH SOUTHERN KENTUCKY TONIGHT AND SUNDAY.

    ...ICE STORM WARNING PARTS OF NORTH AND EAST
       CENTRAL KENTUCKY...AS WELL AS A PART OF SOUTH
       CENTRAL INDIANA...TONIGHT AND SUNDAY.

    ...WINTER WEATHER ADVISORY TONIGHT AND SUNDAY FAR
       NORTHWEST PART OF OUR FORECAST AREA IN SOUTH CENTRAL INDIANA.

STUREY
Hazardous weather outlook, Feb 15, 4:30 PM EST, 2 hours 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078
-081-082-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.
RAIN WILL CHANGE INTO FREEZING RAIN TONIGHT ACROSS SOUTH CENTRAL
INDIANA AND THE NORTHERN HALF OF CENTRAL KENTUCKY. SIGNIFICANT ICE
ACCUMULATIONS OF UP TO ONE HALF INCH ARE EXPECTED. DRIVING IS
EXPECTED TO BECOME QUITE HAZARDOUS TONIGHT AND TOMORROW.

A FLOOD WATCH CONTINUES TONIGHT AND SUNDAY ACROSS THE SOUTHERN HALF
OF CENTRAL KENTUCKY. 2 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN
THROUGH SATURDAY AFTERNOON...ACROSS THE SOUTHERN HALF OF KENTUCKY.
ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH IS EXPECTED THROUGH
SUNDAY AFTERNOON. FLOODING OF RIVERS AND SMALL STREAMS IS EXPECTED
TO CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.
A MIXTURE OF RAIN...SLEET...AND LIGHT SNOW WILL CONTINUE SUNDAY
ACROSS SOUTH CENTRAL INDIANA AND THE NORTHERN HALF OF CENTRAL
KENTUCKY. WITH TEMPERATURES EXPECTED TO STAY AT OR BELOW
FREEZING...SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE SUNDAY. THIS
WILL CREATE HAZARDOUS TRAVEL CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, AND WEATHER.GOV ON
THE INTERNET, FOR UPDATES ON THE ICE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

DENMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 ice storm. Local standard time, as filed.

Ice Storm, Fayette

When
February 15, 7:00 PM EST to February 16, 9:00 PM EST
Where
Fayette forecast zone
Property damage
$18 million
Reported by
NEWSPAPER
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

Ice Storm, Nicholas

When
February 15, 7:00 PM EST to February 16, 9:00 PM EST
Where
Nicholas forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.336, -84.015 (the zone’s center; the record gives no point)

Ice Storm, Franklin

When
February 15, 7:00 PM EST to February 16, 9:00 PM EST
Where
Franklin forecast zone
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

Ice Storm, Harrison

When
February 15, 7:00 PM EST to February 16, 9:00 PM EST
Where
Harrison forecast zone
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
38.442, -84.331 (the zone’s center; the record gives no point)

Ice Storm, Scott

When
February 15, 7:00 PM EST to February 16, 9:00 PM EST
Where
Scott forecast zone
Property damage
$800,000
Reported by
NEWSPAPER
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

Ice Storm, Woodford

When
February 15, 7:00 PM EST to February 16, 9:00 PM EST
Where
Woodford forecast zone
Property damage
$2.0 million
Reported by
NEWSPAPER
Coordinates
38.042, -84.744 (the zone’s center; the record gives no point)

Ice Storm, Clark

When
February 15, 7:00 PM EST to February 16, 9:00 PM EST
Where
Clark forecast zone
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
37.971, -84.147 (the zone’s center; the record gives no point)

Ice Storm, Mercer

When
February 15, 7:00 PM EST to February 16, 9:00 PM EST
Where
Mercer forecast zone
Property damage
$800,000
Reported by
NEWSPAPER
Coordinates
37.811, -84.874 (the zone’s center; the record gives no point)

Ice Storm, Jessamine

When
February 15, 7:00 PM EST to February 16, 9:00 PM EST
Where
Jessamine forecast zone
Property damage
$300,000
Reported by
NEWSPAPER
Coordinates
37.872, -84.581 (the zone’s center; the record gives no point)

Ice Storm, Anderson

When
February 15, 7:00 PM EST to February 16, 9:00 PM EST
Where
Anderson forecast zone
Deaths
1 direct, 0 indirect
Property damage
$2.2 million
Reported by
NEWSPAPER
Coordinates
38.004, -84.991 (the zone’s center; the record gives no point)

Ice Storm, Bourbon

When
February 15, 7:00 PM EST to February 16, 9:00 PM EST
Where
Bourbon forecast zone
Property damage
$800,000
Reported by
NEWSPAPER
Coordinates
38.207, -84.217 (the zone’s center; the record gives no point)

Ice Storm, Washington

When
February 15, 7:00 PM EST to February 16, 9:00 PM EST
Where
Washington forecast zone
Property damage
$80,000
Reported by
EMERGENCY MANAGER
Coordinates
37.753, -85.175 (the zone’s center; the record gives no point)

Ice Storm, Boyle

When
February 15, 7:00 PM EST to February 16, 9:00 PM EST
Where
Boyle forecast zone
Property damage
$800,000
Reported by
NEWSPAPER
Coordinates
37.624, -84.867 (the zone’s center; the record gives no point)

Ice Storm, Garrard

When
February 15, 7:00 PM EST to February 16, 9:00 PM EST
Where
Garrard forecast zone
Property damage
$80,000
Reported by
EMERGENCY MANAGER
Coordinates
37.640, -84.538 (the zone’s center; the record gives no point)

Ice Storm, Madison

When
February 15, 7:00 PM EST to February 16, 9:00 PM EST
Where
Madison forecast zone
Property damage
$80,000
Reported by
EMERGENCY MANAGER
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

Ice Storm, Marion

When
February 15, 7:00 PM EST to February 16, 9:00 PM EST
Where
Marion forecast zone
Property damage
$80,000
Reported by
EMERGENCY MANAGER
Coordinates
37.553, -85.270 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Anderson2003-02-2378MaleUnder TreeDirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343335, 5343336, 5343337, 5343338, 5343339, 5343340, 5343341, 5343342, 5343343, 5343344, 5343345, 5343346, 5343347, 5343348, 5343349, 5343350.